The Lupus Forum banner

1 - 6 of 6 Posts

·
Registered
Joined
·
15 Posts
Discussion Starter #1
Hello Everyone,

I have Lupus SLE, My hair falls out quite alot, plus I have 2 patches of Alopecia. I am taking Prednisolone 30mg and Hydroxchloroquine ( Plaquenil ) 200mg. Im taking vitamin C and multi vitamins from Holland & Barrett that I have chosen to take myself ( is that ok? ) I also have an underactive thyroid, for this im taking thyroxine 75mg.

My Hair seems to be growing back, but its very slow......... :(

I am quite concerned, can anyone advise or relate to me?

I was diagnosed with Lupus SLE on the 10.12.07, does the medication help the hair grow back? if 'yes' how long does it take??

Hope to hear from you soon.

Zef
 

·
Jen
Joined
·
407 Posts
I lost a lot of my hair in 2005 and thankfully most has come back but not as thick. I use a shampoo called Nioxin, you can get in on the internet, I use #6 every other day. It has helped a lot. Helps the hair you have seem thicker and when I don't use it more falls out.

I've been using it for 1 1/2 years and really like it. I think maybe the plaqunil helps too just takes a long time to work.
 

·
Registered
Joined
·
15,684 Posts
Hi Zef and welcome :welcome:

Hair loss is very common with Lupus in some people :( Nioxin products can help as Jen suggested. The Plaquenil will help too, but it will take a few months at least.

You have only been on Plaquenil for a very short time and it's a great drug to help control the disease (including the hair loss) however it can take 3-9 months depending on your individual disease to keep the disease in check.

When do you go back and see your doctor? It's usual for us to take 400mg of Plaquenil and I note you are only on 200mg for now. Maybe your doc is going to raise the dosage soon? That will help , some docs start off at 200mg and then increase to 400mg once they know the patient can tolerate the drug.

The Prednisone is rather a high dose but that is also to try and get your disease under control quickly and whilst you are waiting for the Plaquenil to kick in it should help a great deal. After that they will probably try and wean you slowly off the Prednisone.

It is ok to take a multi-vitamin and even vitamin C just check that it doesnt have alfalfa in it because that can make Lupus symptoms worse and some of the multi's have that listed in the ingredients.

love
Lily
 

·
Registered
Joined
·
15 Posts
Discussion Starter #4
Thank You So Much,

I have to see my consultant on the 15.01.08, they are looking to reduce my Prendisolone. Initially I started on 8mg. But having Anemia in my blood plus sticky cell they decided to increase the dose.

I will try the Nioxin too, I had such lovely thick dark brown hair. Its quite upsetting, its gone all thin and limp.

Im trying to stay positive!! GOD HELP!!

Thanks ladies!!

Zef x
 

·
Registered
Joined
·
14,661 Posts
Hello Zef
It was a pleasure meeting you in chat and a good surprise that you live so close to me :)

It is a low dose of Plaquenil unless you are a very slightly built woman - doage is based on normal body weight for height not including any over weight. Some people take 200mgs Plaquenil one day and 400mgs the next to get an average 300mgs.

If they intend to reduce the Prednisone ask them carefully how much and when and ask what to do if you start feeling unwell again. Should you stop reducing as advised or what.

I want to clear up the phrase 'sticky cell' because there's some confusion here. Presumably you aren't talking about sickle cell anemia.

More likely you are referring to 'sticky blood', often called Hughes Syndrome in the UK. The proper name is antiphospholipid syndrome, APS for short. The antibodies involved are antiphospholipid antibodies. The tests are lupus anti coagulant and anticardiolipins. Having these antibodies does not mean you will develop bloods clots but to lessen the risk most people with them take typically 75mgs aspirin. The Plaquenil has a slight blood thinning action too.
I am not aware that Prednisone has a role to play in treating sticky blood

If you suffer joint pains like arthritis you may want to ask about anti-inflammatory medicines to help with reducing the Prednisone and until the Plaquenil kicks in which might take several months.

A common problem in the early stages of treatment is finding that something isn't working, side effects or new problems develop, and not being able to get help between appointments and having to wait and suffer 3 or 6 months to get medication adjusted. Ask them what to do if you have difficulties and how to contact them. You need to see your GP to make sure he is up to date

Your hair should start growing again when the disease is better controlled.
Meanwhile avoid stressing it. Heat from driers and chemical products like dyes won't help nor will over brushing and tension on it by having it tightly pulled back.

Good luck with that, it is depressing to lose cherished hair.

Check out supplements with us here, some are not good for us and many others are a waste of money. In my opinion Boots as as good as any other and often much better value for money. Always tell your doctors what you are taking. Ask about taking calcium supplements and see if they wil check vitamin D and B levels. There are various sorts of anemia with different causes and slightly differing treatments, presumably your anemia is not the iron deficiency sort.

Bye for now

Clare
 

·
Registered
Joined
·
15 Posts
Discussion Starter #6
Thank You Clare!!

I think it was 'Sticky Blood' Im Actually taking 200mg Plaquenil twice aday (400mg in total) I am of very slim build hence the lower dose. The predisolone will be reduce in the next few days, however I will use your advice and get as much information from my consultant as I can. I remember the consultant saying I would have to take Asprin.

At the moment I am taking something I picked up from the local co-op Vitamin C (chewable tablets ) and Holland & barrett ABC multi Vits.

I am taking Adcal which is calcium and Vit D (prescribed by consultant)

Regards,

Zef x
 
1 - 6 of 6 Posts
Top